Mentally exhausted

Discussion in 'General Parenting' started by txchic38, Jun 30, 2011.

  1. txchic38

    txchic38 New Member

    A quick background. My son (12) was diagnosed with ADHD 5 yrs ago and for the most part has done well on medications (Daytrana). He has always shown signs of ODD and this year was suspended numerous times. Those issues aside because although troublesome this is not my main concern at the moment. My son has developed a severe anxiety disorder which has caused him to be irrational and will no longer eat (unless Mom prepares it or someone familure) for fear of having an allergic reaction. This caused him to loose too much weight and now has stressed his heart. My son had a complete breakdown last week and asked for help. I took him to the ER and now he is in an outpatient program. He is on 3 medications at the moment i.e. Daytrana, Klonopin and Zoloft. Well now they want to add medications for ODD.

    I do NOT want to put him on any more medications just yet. He has only been at the facility for four days. I am also very upset with them because they keep telling my son he is not admitting why he is in there. Well he was referred to them for anxiety, not ODD. Sure I know he has issues with ODD but my main concern is his anxiety seeing as this is what is causing him to be physically ill and the next step will be a feeding tube. I am more then willing to address the ODD but I think addressing his anxiety is the more serious concern. Also why so many drugs? Maybe some of you can help me with this issue.

    I want my son to get better, to be able to function again in society. He is actually showing signs of re-directing his behavior with just some behavior modification techniques they are teaching him. We haven't ever done behavior modification before so I'm more enclined to see how this works with just the medications he is on before adding to them. Maybe I'm afraid of the medications they are suggesting. These same drugs made my niece worse as well his Dad. As you can see mental illness runs in the family. My sister is also bi-polar.

    I just feel so alone in this process. My husband is being very supportive, but my son's Dad just doesn't seem to be on board with all of this. I'm just trying to do what is best for my son. Right now he is ****** at me because he doesn't feel he needs to be in this program but he was the one that asked for help. I know this is the right place for him but it is still so hard to watch him suffer. I'm plum wore out.
  2. TeDo

    TeDo Guest

    What kind of outpatient program is he in? Has he seen a psychiatrist for the anxiety? If they are not a psychiatric program, I would find an inpatient one fast. I agree with you that the anxiety needs to be dealt with and then hopefully the eating issues will fall into place. For something this severe, I would push for inpatient psychiatric over an outpatient eating program. If anxiety is the issue, the eating program isn't the right place. Trust your mommy gut and don't be intimidated by the "professionals". They don't know him like you do.

    {{{{(((HUGS)))}}}} to you all and welcome to our "family". There are some great warrior parents here. I have learned a lot from them and they have very strong shoulders to lean and cry on.
  3. crazymama30

    crazymama30 Active Member

    Hugs. Sounds like a very difficult situation. I hope that he gets better. I agree with TeDo about trusting your mommy gut, however if your son is dealing with more than adhd then he may need more than one medication, but I do share your concern about being on too many medications. My son takes 4 different medications, and if I did not believe they helped? He would not take them.

    ODD is to many here a description of symptoms and a catch all phrase. It can hide many other diagnoses. My son is definately ODD, but that to us just describes his mood disorder and adhd.
  4. TerryJ2

    TerryJ2 Well-Known Member

    Hi Txchic38, welcome.
    THere are several people here whose kids have been diagnosis'd with-eating disorders, but they had different dxes. Hopefully, they will see this note.
    I agree with-Crazymama and TeDo, that you need a better evaluation from a psychiatrist, and also a neurologist. Also, as you know, you cannot depend upon drugs alone, you must do behavior modification. And also be aware that some of the medications take wks to take effect.
    I like to try one or two medications at a time and not be overwhelmed, because it's too hard to tell which one did what.
    medications and therapy together are usually the key.
    Is your son in the psychiatric unit? That would be most helpful.
    Also, be aware that hospitals tend to discharge in a hurry, especially if your ins. isn't what they want. Sad to say, it has no correlation to your sons progress or outcome. So most hospital visits are going to give you a little bit to work with- but more questions in the end.
    It's going to take mo's and yrs of detective work but you can do it.
    It's good to know that bipolar is on one side of the family. But that doesn't guarantee that's what your son has.

    Had the Daytrana helped him? Or does it make him more agitated?
    If he is bipolar you don't want him on Prozac or Zoloft, fwiw. Again, others who have bipolar or whose kids have it will weigh in here and give you more info.
    I'm so sorry your
  5. susiestar

    susiestar Roll With It

    WOW. You are dealing iwth a LOT. I would be upset at the rapid addition of so many medications too. Did you know that Daytrana (or any stimulant) can make anxiety MUCH worse? has he tried any other stims? Some may be easier than others for him. Also stims are hard on the heart, so that is a concern.

    I would NOT watn a male child on zoloft. NOT because any gender bias, but because what I have seen. My difficult child was on zoloft for about 9 mos. At first it was good and then it made him more and mroe aggressive and made his depression much worse. At the same time some of the moms who were around them were also seeing that their sons (and one of their husband's) were great on zoloft for 3-4 mos and then became very aggressive and more depressed. There were enough of them that it seemed to be a link. Esp as we got our guys onto other medications and the aggression lessened and the depression got a lot better. I also would NEVER put anyone on effexor. IT has a very very short halflife, meaning it leaves the body very fast. But it causes withdrawal symptoms that are HORRIBLE. I took it and got them if I was thirty minutes late with my dose. Even when I wasn't late it created intense social anxiety, headaches, a weird brain shiver like the feeling that you licked a battery but the feeling is in yoru head, and if I turned my head quickly my brain seemed Occupational Therapist (OT) keep moving whne my head stopped. I cannot describe the feelings any better, but those were the bad symptoms when I took it - besides upset stomach, etc... It had the worst withdrawal I had ever had. Six weeks of h*ll. I wanted to die. Far mroe than at any time before.

    There ARE medications that are very helpful with eating disorders. One member here had a daughter with a food phobia that was severe. Zyprexa, an atypical antipsychotic, was teh medication that broke its' grip on her. My exsil has a couple of eating disorders and this medication is the one her docs have said have the best record for helping them. It is great with anxiety and likely would be FAR more helpful than the zoloft.

    Given bipolar disorder int he family, I would NOT want him on antidepressants. Get a copy of The Bipolar Child and read the section on medications. medications like zoloft can actually send people into a type of bipolar disorder that is recognized in the DSM, even if docs don't want to admit it. Docs like to not admit lots of things, in my opinion. Esp that medications like zoloft have withdrawal. I have seen a lot of research that says it happens, but every doctor of mine and my kids except one psychiatrist I saw have all denied that it can happen. They each claim to have never heard of a patient who complained of withdrawal problems. Even after I left several messages about it one doctor said that no patient, including me, had ever reported withdrawal from ssri's to her. Give ssri withdrawal and/or zoloft withdrawal a google search - there is a LOT of evidence about it.

    I hope that you can make this place understand that they need to back off on the ODD and get with the anxiety treatment. Otherwise i am not sure it would be helpful. on the other hand, maybe treating the ODD would help in the long run. They should at least discuss their reasons and methods with you.

    make sure a psychiatrist is in charge of the medications and that they get YOUR approval before any changes. That is a lot of medications to add in just 4 days. Also with bipolar in the family tree you may want to consider following the medication protocol in teh Bipolar Child book - it can help figure out if what you are seeing is emerging bipolar or not. Once ruled out you can try other thigns, but many medications can cause huge problems on someone with bipolar. SSRI medications like zoloft can start mood cycling that can take months after the medication is stopped to stabilize. Don't let the docs tell you that ssri's are recommended for bipolar. They are, but only by the drug co's. The approved protocol calls for mood stabilizers and atypical antipsychotics like zyprexa to be given until moods are stable, then small amts of medications like stims can be added if symptoms still exist. It is in teh book I suggested.